Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 209, NWS St. Louis, MO

October 24, 2001Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 24, 2001, 1:05 PM CDT for Monroe County, Saint Clair County, Illinois. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 1:05 PM CDT (18:05 UTC)
Expired
Oct 24, 2001, 1:45 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Monroe County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 52 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 1:07 PM CDTThunderstorm Wind 60 ESauget, ILThunderstorm wind gusts downed some trees and damaged an empty rail car.
Oct 24, 1:25 PM CDTThunderstorm Wind 55 EBelleville, ILStorm spotters reported trees and power lines down.
Oct 24, 1:25 PM CDTThunderstorm Wind 55 EBelleville, IL
Oct 24, 1:30 PM CDTThunderstorm Wind 55 EFairview Hgts, IL
Oct 24, 1:40 PM CDTThunderstorm Wind 51 EMascoutah, ILWind gusts downed a tree which fell on a parked school bus causing minor roof damage. No one was on the bus at the time.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WUUS53 KLSX 241806
SVRSTL
ILC133-163-241845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
105 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONROE COUNTY IN SOUTHWEST ILLINOIS
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 145 PM CDT

* AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CARONDELET...MOVING NORTHEAST AT 55
  MPH.

* LOCATIONS IN THE PATH...
  WASHINGTON PARK
  EAST ST. LOUIS
  FAIRMONT CITY
  BELLEVILLE
  CASEYVILLE
  SWANSEA
  SHILOH
  OFALLON
  LEBANON

THIS STORM HAS A HISTORY OF DAMAGING WINDS. TAKE SHELTER IN A STURDY
BUILDING IMMEDIATELY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE
SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF
A STURDY BUILDING NOW

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3845 9035 3833 9036 3845 8970 3867 8972
          3866 9018 3854 9027

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 4:07 AM CDT, 8 hours 58 minutes earlier.

Area forecast discussion, Oct 24, 4:07 AM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT WED OCT 24 2001

CDFNT ACRS NWRN MO EVIDENT AS FINE LINE ON RADAR WITH HIGHEST SFC
MOISTURE CNVG ALNG FNT JUST N OF MCI.  CDFNT SHOULD CONT MOVG SEWD
WITH 3-4 MB 3 HR PRESSURE RISES BHND FNT IN SERN NEBRASKA.  MOST OF
THE CURRENT PCPN IS POST FRONTAL AHD OF SHRTWV TROF EXTENDING FM WRN
MN SW THRU NRN CO...ALTHOUGH THERE ARE ISOLATED CELLS OVR ERN IA
ALNG FNT.  WL GO WITH HIGHER AVN...MAV GUIDANCE POPS TDA WITH BOTH
ETA/AVN CONTG TO DEPICT STG 850-700 MB QN FRCG ALNG FNT AS IT PUSHES
RAPIDLY SEWD THRU CWFA AND STG 500-300 MB QS FRCG AHD OF STG SHRTWV
TROF ROTATING THRU IA AND NRN MO S OF NRN PLAINS UPR LOW.  ETA ALSO
HAS STG UPR DIVERGENCE OVR MUCH OF THE CWFA ARND 18Z WITH LATERAL
COUPLING OF STG UPR LVL JT STRKS.  POTENTIAL OF SVR CONVECTION...
POSSIBLE SQUALL LINE ALNG FNT E AND S OF STL EARLY THIS AFTN AS ETA
FCSTS STG SFC MOISTURE CNVG ALNG FAST MOVG CDFNT WITH SFC DWPTS IN
THE MID-UPR 60S JUST AHD OF FNT OVR SERN MO SRN IL.  18Z SFC BASED
LI VALUES DCRS TO -8 SE OF STL WITH SFC-700 MB DELTA THETA E VALUES
OF -25 AT 18Z SE OF STL FCST BY ETA.  PCPN SHOULD END BY THIS EVNG
WITH STG LOW LVL CAA BHND FNT AND WITH MOST OF THE WRPARND TYPE
MOISTURE N OF CWFA TGT AND THU...ALTHOUGH NGM DOES HAVE FAIRLY HI
VALUES OF 850 MB MOISTURE LT TGT AND THU OVR THE ERN PTN OF THE
AREA.  WL LIKELY BE AT LEAST SCT COLD AIR SC ON THU OVR UIN AND STL
AREAS.  SHOULD SEE STG SFC WNDS LTR TDA THRU THU ESPECIALLY OVR NERN
MO W CNTRL IL WITH STG PRESSURE GRADIENT BTWN INTENSIFYING SFC LOW
MOVG THRU THE NRN PLAINS INTO THE GRT LKS REGION AND SFC RDG BLDG FM
THE NRN RCKYS SE INTO THE SRN PLAINS.

.STL...NONE
GKS

In the hours before

Special weather statement, Oct 24, 7:30 AM CDT, 5 hours 35 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-242200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT WED OCT 24 2001

THREATS THROUGH TONIGHT...
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS TODAY OVER A PORTION
OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN ILLINOIS.  THE HIGH RISK
AREA IS ALONG AND SOUTHEAST OF A LINE FROM ROLLA MISSOURI TO
PALMYRA ILLINOIS.  SOME CITIES INCLUDED IN THE HIGH RISK REGION ARE
ST LOUIS...FREDERICKTOWN...PRAIRIE DU ROCHER...BELLEVILLE...SALEM
AND VANDALIA.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY
JUST NORTHWEST OF THE HIGH RISK AREA.  THIS AREA IS AS FAR NORTHWEST
AS A LINE EXTENDING FROM FLORENCE MISSOURI TO MT STERLING ILLINOIS.
SOME CITIES IN THE SLIGHT RISK AREA INCLUDE COLUMBIA...JEFFERSON
CITY...BOWLING GREEN AND PITTSFIELD.

DISCUSSION...
THUNDERSTORMS WILL DEVELOP TODAY ALONG AND AHEAD OF A STRONG COLD
FRONT WHICH WILL MOVE RAPIDLY SOUTHEASTWARD THROUGH MISSOURI AND
ILLINOIS.  THE ATMOSPHERE AHEAD OF THIS COLD FRONT WILL BECOME VERY
UNSTABLE BY NOON.  SOME THUNDERSTORMS WILL LIKELY BECOME SEVERE...
ESPECIALLY SOUTH AND EAST OF ST LOUIS.  THESE SEVERE STORMS WILL
PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY TORNADOES.

OUTLOOK FOR THURSDAY...

A STRONG WEST-NORTHWEST WIND BEHIND THE COLD FRONT WILL BRING COOLER
AND DRIER AIR INTO THE REGION.

GKS

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL
BE UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING...OR ADVISORY PRODUCT.
Special weather statement, Oct 24, 1:00 PM CDT, 5 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED OCT 24 2001

THREATS THROUGH TONIGHT...
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING FOR AREAS ALONG AND EAST OF A LINE FROM
LITCHFIELD TO COLLINSVILLE TO FARMINGTON.  SOME LOCATIONS IN THE
HIGH RISK INCLUDE GREENVILLE...CARLYLE LAKE...SALEM AND CHESTER
ILLINOIS AND STE GENEVIEVE IN MISSOURI.  IN ADDITION...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH
RISK AREA.  THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM
QUINCY ILLINOIS TO COLUMBIA MISSOURI.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MISSOURI AND SOUTHWEST
ILLINOIS IN THE WARM AND HUMID AIR ALONG A STRONG COLD FRONT.
THE UNSTABLE AIR AND STRONG WINDS IN THE ATMOSPHERE WILL PROVIDE THE
NECESSARY CONDITIONS FOR THE LIKELIHOOD OF SEVERE THUNDERSTORMS.
SOME OF THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF
60 MPH...LARGE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY TORNADOES.

OUTLOOK FOR THURSDAY...
SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED BEHIND THE COLD FRONT.

BRITT

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL
BE UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING...OR ADVISORY PRODUCT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:57 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey48 min
Oct 24, 10:44 AM CDTSevere Thunderstorm WarningLSXCalhoun61 min
Oct 24, 10:44 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey61 min
Oct 24, 11:17 AM CDTTornado WarningLSXGreene43 min
Oct 24, 11:40 AM CDTSevere Thunderstorm WarningLSXMacoupin50 min
Oct 24, 12:14 PM CDTSevere Thunderstorm WarningLSXJersey61 min
Oct 24, 12:52 PM CDTSevere Thunderstorm WarningLSXMadison53 min
Oct 24, 1:00 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery45 min
Oct 24, 1:33 PM CDTSevere Thunderstorm WarningLSXBond42 min
Oct 24, 1:48 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery42 min
Oct 24, 1:54 PM CDTSevere Thunderstorm WarningLSXRandolph51 min
Oct 24, 2:31 PM CDTTornado WarningLSXRandolph29 min
Oct 24, 2:41 PM CDTSevere Thunderstorm WarningLSXFayette, Marion49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.